Ohio, 2025

Hail and Damaging Wind in Ohio, April 19, 2025

April 19, 2025 · NWS PBZ · 2 events in 2 counties and zones

Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values. ML CAPE was around is 500 j/kg near and south of the front, with 60-75kt of effective shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 10:19 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 10:19 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1119 AM EDT Sat Apr 19 2025

.SYNOPSIS...
Showers and thunderstorms return today with a slow moving cold
front. A few storms could be strong to severe early to late
afternoon. Generally dry weather returns Sunday as the front
moves south, and high pressure briefly builds in.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Showers and thunderstorms return late morning
- Marginal Risk (level 1 out of 5) for severe storms this
  afternoon

-------------------------------------------------------------------

8:15am Update:

A mesoscale convection system (MCS) is currently
tracking through north central Ohio this morning. With an
enhanced low CAPE/high shear environment, a few storms have been
considered severe (+50mph wind gusts reported in isolated
areas). The MCS will likely track north of I-80 and could be
influenced by dry air over western Ohio, dissolving rapid growth
in updrafts. Lightning may be the only impacts along with sub-
severe wind gusts with weaker downdrafts.

Early morning temperatures are considered 30 degrees above
average, lingering in the upper-60s and mid-70s due to strong
warm advection associated with an elongated ridge over the East
Coast. With a closed 500mb low slowly advancing east of
California this morning, a stalled cold front is situated to our
west. The frontal boundary is currently situated near Detroit
and stretches southwest into central Oklahoma. In the vicinity
of the front, showers and thunderstorms are currently ongoing.
After 11am, as the ridge slowly breaks down and mid to upper-lvl
winds shift from the west, dew points will likely increase and
increase our chances of instability. With effective wind shear
above 30kts in place, our probability of strong to severe
storms increases early this afternoon and continues ot late
evening. If conditions permit, severe storms could create
damaging wind and quarter sized hail. Despite strong wind shear
aloft, ceilings may be considered too high for a tornado threat
to promote stretching with rotating updrafts.

The probability of a favorable severe storm environment will
likely decrease from north to south between 7pm to 9pm with the
loss of diurnal heating and the passage of a cold front.

Depending on the position of the cold front by midnight, there
is also the chance to observing record breaking Hi Min
temperatures at climate sites south of PIT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Dry Sunday
- More showers/storms Sunday night and Monday
-------------------------------------------------------------------

Dry weather is expected on Sunday as the front moves south of
the region, and ridging builds in. The upper level flow will
become SW again on the western side of the ridge Sunday night,
driving the front back north as a warm front. Additional shower
chances are expected as the front lifts north. Enough elevated
instability is also progged for the potential for a few
thunderstorms.

The area will be in the warm sector again on Monday, ahead of an
approaching shortwave trough and surface cold front. Showers and
possible thunderstorms are expected Monday afternoon as the
front crosses. Strong shear is expected to be in place, though
current model progged instability is minimal. Will monitor later
trends. Showers and storms should end from W-E Monday after
FROPA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Seasonably warm weather continues
- Precipitation chances dependent on shortwave movement and
  ridge location
-------------------------------------------------------------------

There remains strong agreement on long range ensemble models on
brief ridging within quasi-zonal flow Tuesday that will provide
dry weather and maintain the recent trend of above normal
temperature.

Those trends may continue Wednesday as the overall 500mb pattern
is likely to exhibit little change, but embedded 500mb shortwaves
and movement within the 850-700mb level could offer low
probability precipitation chances to northwest PA. A few global
models hint at potential for upper midwest convection decaying
as it reaches this area due to weak shortwave movement. Mention
of rain will remain just in this text for now.

The late week into early next week period will be driven by the
gradual development of a notable ridge axis and where the
corresponding trough sits. A central plains ridge axis may offer
a drier period (outside of a transition precipitation day) with
temperature trending down toward or potentially even below the
seasonal average. A southeast CONUS ridge may offer more
periodic precipitation chances with shortwave movement over the
ridge top, but a high likelihood for maintaining above normal
temperature.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Cloud decks are lowering to the 5-8kft range through the
morning ahead of an approaching cold front. Showers and possibly
a few rumbles of thunder could then enter the region after 14Z,
with FKL and DUJ having the best chance of seeing rain first.

As the cold front settles towards the region, an increase in
shower and thunderstorm coverage is anticipated between 18Z to
23Z. Given the uncertainty surrounding sub-cloud evaporation
(at least initially) and the anticipated sporadic/clustered
nature of thunderstorms, have maintained PROB30 to account for
thunderstorm potential while attempting to highlight the best
overall windows for rain using prevailing -SHRA. There is low-
end potential for some storms to become strong or severe,
primarily during the afternoon and evening. Some of the more
southern terminals like MGW might escape without any precip.
Restrictions accompany showers and storms along the front itself
before improving behind the cold front overnight into Sunday
morning.

Outlook...
Showers, restrictions, and possible thunderstorms could continue
south of BVI passed 00Z Sunday with slow advancement of the
cold front.

VFR should return Sunday as the front drops south of the area.

A passing warm front early Monday may create isolated
restrictions and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...Frazier
AVIATION...Cermak/CL/Shallenberger
Hazardous weather outlook, Apr 19, 9:39 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1039 AM EDT Sat Apr 19 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-201445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1039 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A cold front will approach and cross the region this afternoon.
Showers and thunderstorms are expected along and ahead of the front.
There is a Marginal Risk, or level 1 out of 5, for severe storms
this afternoon and early evening. The main hazard is expected to be
damaging wind, though large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-201445-
Eastern Tucker-
1039 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbiana

When
April 19, 12:37 PM EST
Where
Columbiana County, 1.05 mi W of East Liverpool
Measured
0.75 in hail
Reported by
Public
Coordinates
40.630, -80.590

Thunderstorm Wind, Monroe

When
April 19, 6:15 PM EST
Where
Monroe County, 0.87 mi NW of Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.610, -81.280

A tree was reported down across Township Road 340.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256232, 1256231.